Am I taking enough Progesterone?

by Jana Boatright
(Battle Ground, WA)

My natural doctor started me on 50mg of oral progesterone from day 10-28 of my cycle. I'm on the 10th day of taking it, and still am not sleeping well.

The anxiety isn't as bad, but the sleep issue is big for me. I need to sleep! Should I be taking more than the 50mg? It seems like most people are on 100-200mg a day... ??? Thanks.

Comments for Am I taking enough Progesterone?

Click here to add your own comments

Dec 07, 2010
Am I taking enough Progesterone?
by: Wray

Hi Jana I don't believe 50mg/day is enough. I do recommend 100-200mg/day, dependant on symptoms. It is trial and error getting the right amount, and it does take time to work, 3 to 6 months in some cases. Although the higher the amount used the quicker the relief. I don't know why you are using it from day 10, it should only be used from ovulation, which is always 12-14 days before bleeding. For more on this please see our page on How to use progesterone cream. There are also a number of nutrients which help with anxiety and sleep, please see our page on Anxiety. If you should consider increasing the amount, please see our page on Oestrogen Dominance before you do. This can occur and is disconcerting if it does. Finally oral progesterone is the least affective delivery system, 80-90% of it is destroyed by the gut and liver. Please consider changing to a system with better absorption, either injections, suppositories or a cream. Please see here for more info on Progesterone application methods. Take care Wray

Dec 07, 2010
Response
by: Anonymous

My naturalpath told me that it is hard to overdose on progesterone cream so maybe you want to tell your doctor and get his/her agreement to use more. From what I've read, using a dose as low as 50 mg is not enough in the beginning. It might take two to three months of using a higher dose first. Also, if your insomnia is from your cortisol levels being out of sync, you could ask your doctor about getting a neuroadrenal test by neuroscience. Using the cream, plus following Neuroscience's protocol has been changing my life. Neuroscience has a sleep aid called Kavinace. That plus Seriphos for my skewed cortisol curve has really helped my sleep and is hopefully helping my adrenals and my cortisol levels to get back in line.

Dec 09, 2010
Using so much, but still hot flushes
by: Maria

Hi Wray, I am so grateful for the help you have been giving me along the way, I started to use the cream at the end of September this year. I increased the dose (so that I used the tube in just over three days) in October, as you suggested and then tried to cut back a little, but the hot flushes are coming back. So far, I have used 12 tubes - have ordered another 6, and I'm finding it pretty expensive going.

More than anything its the hot flushes I am trying to get rid of, and I did seem to be on top of them other than a couple here and there, but they seem to have come back, especially at night, even though I am also taking the tryptophan cocktail you suggest as a natural anti-depressant. I am pretty stressed right now, so I know I still need a higher dose, I am currently using around 1.5 tsp in the morning and again at night.

Do you supply the cream in economy tubes or pots by any chance, because I so want to keep on with the therapy, but I can't keep up with the amounts I am having to use with no let up in sight. Is there anything else I can try that would help?

Many thanks x

Dec 11, 2010
Using so much, but still hot flushes
by: Wray

Hi Maria It's a pity you have so much stress going on, as that's the reason why you are having to use so much. Can you consider going to a therapist to de-destress you? I've found this wonderful, and go almost every week to a friend who does body balancing via kinesiology. I'm pleased you're using the tryptophan cocktail, does that include inositol? I'm not sure if I gave you the Natural Antidepressants page, please read through this if not. There's a fuller version on our Anxiety page. The amount of cream you are using would be costly, have you seen the 20 tube option we have? You get a 30% discount, maybe you have a friend who uses it and you could share the cost? I can't think of anything else you could use, I'm wary of the 'women's' herbs that are often suggested, as all these are oestrogenic, and you don't need more oestrogen. You could try DIM, as this reduces oestrogen levels, but it's again costly. Please make sure you are not eating any foods like soy for example, which have an oestrogenic affect. In fact all legumes contain phytoestrogens. If I should come across something else I'll let you know. But having read hundreds, if not thousands of papers, I'm not hopeful! Take care Wray

Dec 11, 2010
Response
by: Wray

Hi there Thanks for your suggestions, I hope people take note. Take care Wray

Apr 11, 2012
Progesterone for Perimenopause and Insomnia
by: Angela

Hi, I'm new to the group and new to using Progesterone. I have been suffering from Insomnia now for 6 1/2 weeks with severe night sweats. I finally went to a holistic doctor and she told me I was going into Perimenopause. She gave me a blood test and it showed that I was low in progesterone and estrogen and very high cortisol so she started me on some progesterone pills made by a compound pharmacy along with some natural suppliments to help lower the cortisol. I started off with two a night at 25mg per pill. AT first they seemed to work great and I seemed to be getting at least 4-5 solid hours a night which was a great improvement from 1-2 if that. She started me on them 4-6-11 which was a day after my cycle started and have been on them ever since. My cycle ended this sunday 4-8-12 and for the last two nights since my cycle ended everything has been getting worse again, severe night sweats and only a couple hours of sleep. I can go to sleep but then I wake up within an hour or two then can't go to sleep till hours later. I don't know if I am taking enough Progesterone or too much or what else could be going on with me? I have also read that progesterone can excite the estrogen at first causing problems. I am just so frustrated and don't know how long it's going to take to get to the root of my problem so I can get some sleep. Any suggestions are GREATLY appreciated. Thank you!

Apr 14, 2012
Progesterone for Perimenopause and Insomnia
by: Wray

Hi Angela Oral progesterone is mostly destroyed by the gut and the liver, in fact it's the least effective Delivery system. The amount you are taking is far too low too, even if via a system which does work well, ie injections, suppositories or a cream. I recommend 100-200mg/day or more if symptoms are bad. Both oestrogen and progesterone drop the few days prior to bleeding, but often the ratio of the two becomes very skewed, which has evidently occurred with you. I have found 400mg/day progesterone is needed to stop Hot Flushes and night sweats. Progesterone is good for sleep, but enough must be used, see here, here and here. Enough adenosine, glutathione, dopamine and nitric oxide are needed for sleep, interestingly progesterone regulates or raises these. You are right, progesterone does stimulate oestrogen, leading to Oestrogen Dominance if too little is used. Peri-menopause is a difficult time too! Please consider switching to a better form of progesterone, and increasing the amount too. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...